Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Near coherence of filters. II. Applications to operator ideals, the Stone-Čech remainder of a half-line, order ideals of sequences, and slenderness of groups


Author: Andreas Blass
Journal: Trans. Amer. Math. Soc. 300 (1987), 557-581
MSC: Primary 03E05; Secondary 03C20, 03E35, 20K20, 47D25
DOI: https://doi.org/10.1090/S0002-9947-1987-0876466-8
MathSciNet review: 876466
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The set-theoretic principle of near coherence of filters (NCF) is known to be neither provable nor refutable from the usual axioms of set theory. We show that NCF is equivalent to the following statements, among others: (1) The ideal of compact operators on Hilbert space is not the sum of two smaller ideals. (2) The Stone-Čech remainder of a half-line has only one composant. (This was first proved by J. Mioduszewski.) (3) The partial ordering of slenderness classes of abelian groups, minus its top element, is directed upward (and in fact has a top element). Thus, all these statements are also consistent and independent.


References [Enhancements On Off] (What's this?)

  • [1] J. Bell and A. B. Slomson, Models and ultraproducts, North-Holland, 1969. MR 0269486 (42:4381)
  • [2] D. Bellamy, A non-metric indecomposable continuum, Duke Math. J. 38 (1971), 15-20. MR 0271911 (42:6792)
  • [3] -, Indecomposable continua with one and two composants, Fund. Math. 101 (1978), 129-134. MR 518347 (80e:54043)
  • [4] A. Blass, The intersection of non-standard models of arithmetic, J. Symbolic Logic 37 (1972), 103-106. MR 0323560 (48:1916)
  • [5] A. Blass and G. Weiss, A characterization and sum decomposition of operator ideals, Trans. Amer. Math. Soc. 246 (1978), 407-417. MR 515547 (80a:47071)
  • [6] A. Blass, Near coherence of filters, I: Cofinal equivalence of models of arithmetic, Notre Dame J. Formal Logic 27 (1986), 579-591. MR 867002 (88d:03094a)
  • [7] A. Blass and S. Shelah, There may be simple $ {P_{{\aleph _1}}}$ and $ {P_{{\aleph _2}}}$ points and the Rudin-Keisler ordering may be downward directed, Ann. Pure Appl. Logic (to appear). MR 879489 (88e:03073)
  • [8] A. Blass, A model-theoretic view of some special ultrafilters, Logic Colloquium '77 (A. Macintyre, L. Pacholski, and J. Paris, eds.), North-Holland, 1978, pp. 79-90. MR 519803 (80d:03046)
  • [9] A. Brown, C. Pearcy, and N. Salinas, Ideals of compact operators on Hilbert space, Michigan Math. J. 19 (1971), 373-384. MR 0291819 (45:909)
  • [10] W. W. Comfort and S. Negrepontis, Theory of ultrafilters, Springer-Verlag, 1974. MR 0396267 (53:135)
  • [11] L. Gillman and M. Jerison, Rings of continuous functions, Van Nostrand, 1960. MR 0116199 (22:6994)
  • [12] R. Göbel and B. Wald, Wachstumstypen und schlanke Gruppen, Symposia Math. 23 (1979), 201-239. MR 565607 (82b:20073)
  • [13] -, Martin's axiom implies the existence of certain slender groups, Math. Z. 172 (1980), 107-121. MR 580853 (82c:20096)
  • [14] A. S. Kechris, On a notion of smallness for subsets of the Baire space, Trans. Amer. Math. Soc. 229 (1977), 191-207. MR 0450070 (56:8369)
  • [15] J. Mioduszewski, On composants of $ \beta R - R$, Proc. Conf. Topology and Measure. I (Zinnowitz, 1974) (J. Flachsmeyer, Z. Frolik and F. Terpe, eds.), Ernst-Moritz-Arndt-Universität zu Greifwald, 1978, pp. 257-283. MR 540576 (80g:54031)
  • [16] -, An approach to $ \beta {\mathbf{R}}\backslash {\mathbf{R}}$ Topology, Colloq. Math. Soc. János Bolyai 23 (Á. Császár, ed.), North-Holland, 1980, pp. 853-854. MR 588830 (82g:54040)
  • [17] C. Puritz, Ultrafilters and standard functions in non-standard arithmetic, Proc. London Math. Soc. (3) 22 (1971), 705-733. MR 0289283 (44:6474)
  • [18] -, Skies, constellations, and monads, Contributions to Non-Standard Analysis (W. A. J. Luxemburg and A. Robinson, eds.), North-Holland, 1972, pp. 215-243. MR 0476972 (57:16517)
  • [19] M. E. Rudin, Composants and $ \beta N$, Proc. Washington State Univ. Conf. General Topology 1970, pp. 117-119. MR 0266162 (42:1070)
  • [20] J. Saint-Raymond, Approximations des sous-ensembles analytiques par l'intérieur, C. R. Acad. Sci. Paris 281 (1975), A85-A87. MR 0377840 (51:14009)
  • [21] R. Schatten, Norm ideals of completely continuous operators, Springer-Verlag, 1960. MR 0119112 (22:9878)
  • [22] R. C. Solomon, Families of sets and functions, Czechoslovak Math. J. 27 (1977), 556-559. MR 0457218 (56:15429)
  • [23] E. Specker, Additive Gruppen von Folgen ganzer Zahlen, Portugal. Math. 9 (1950), 131-140. MR 0039719 (12:587b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E05, 03C20, 03E35, 20K20, 47D25

Retrieve articles in all journals with MSC: 03E05, 03C20, 03E35, 20K20, 47D25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0876466-8
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society